USMLE Forums banner

1 - 4 of 4 Posts

·
Registered
Joined
·
919 Posts
Discussion Starter #1
A 60 yo man has an abscess for which his physician prescribes a 7 day course clindamycin. before completion of the course, the patient returns with cramps, diarrhea, and a fever (39 degrees Celsius). a sigmoidoscopy finds yellowish-white patchy areas on the wall of the colon. which of the following is the causative organism?

a. a gram stain from pseudomembrane will yield numerous red rods
b. the pseudomembranes are classically caused by staphylococcal organisms
c. the causative agents of pseudomembranes produces toxins that act as monoglucosyltransferases that are specific for mammallian Rho protein.
d. the causative agent of pseudomembranes is rarely found among the gut flora of the general population.
e. clindamycin therapy should be discontinued and an aminoglycoside should be used until the pseudomembranes resolve.
 

·
Registered
Joined
·
625 Posts
This is Clostridium difficile right? so I'd go with c because they do have a toxin though not sure exactly how the toxin works.

The other options I'm not so sure about

a) there are no bacteria actually in the pseudomembrane.. you'd have to take a stool sample I would think. The pseudomembrane is mostly inflammatory cells and other debris. They are gram positive spore forming rods, though.
b) it's not Staph
d) c diff is normal flora - a common reason for pseudomembranous colitis is excessive proliferation of c diff secondary to administration of clindamycin
e) we use first metronidazole and then when that doesn't work we use vancomycin therapeutically.. neither of these are aminoglycosides.
 

·
Registered
Joined
·
919 Posts
Discussion Starter #4
well done!

aungawa and ashishkabir u are both absolutely ryte!!

thanks for the pictures aungawa and yes C. difficile!:)
 
1 - 4 of 4 Posts
Top